Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Codeine whilst breastfeeding?

I had a tooth taken out today, and my docs given me a perscription for a painkiller co-codamol, he said it is safe whilst breastfeeding as not enough of it would be taken to cause harm to my baby. Is it safe?

 
Anonymous

Asked by Anonymous at 2:21 PM on Jun. 22, 2010 in Babies (0-12 months)

This question is closed.
Answers (8)
  • " codeine may pass into breast milk in amounts that are probably too small to be harmful in most people. However, on very rare occasions, codeine taken by a nursing mother may cause side effects in the breast-fed baby. These side effects may include drowsiness or sedation, difficulty breastfeeding, vomiting, breathing difficulties and floppiness in the nursing baby. The baby may be more likely to experience side effects if the mother experiences side effects such as drowsiness, nausea, vomiting, loss of appetite or breathing difficulties after taking codeine. You should seek medical advice from your doctor before taking this medicine if you are breastfeeding.You should stop taking this medicine and consult your doctor immediately or seek emergency medical care if your baby shows any of the symptoms just mentioned."

    Google is your friend :)
    Anonymous

    Answer by Anonymous at 3:01 PM on Jun. 22, 2010

  • your doctor is the best person to ask that of
    peanutsmommy1

    Answer by peanutsmommy1 at 2:24 PM on Jun. 22, 2010

  • Yes, a small amount. It WILL cause constipation, and the baby will be drowsy. But no long term harm done.

    I had pneumonia with a 3 month old... had to take it just to stop coughing- It was insane. Small amount will be fine.
    ObbyDobbie

    Answer by ObbyDobbie at 2:32 PM on Jun. 22, 2010

  • call la leche league and ask them just to be safe, you can find local people to call on their website
    BrittanyD07

    Answer by BrittanyD07 at 2:33 PM on Jun. 22, 2010

  • You can check with your pediatrician to get the ok. I had codeine prescribed to me after delivery so I assumed it was ok, since clearely they knew I was nursing.
    MaryMW

    Answer by MaryMW at 2:52 PM on Jun. 22, 2010

  • This is commonly given to breastfeeding moms after a c-section. Try to take it only if you really need it, and watch baby for any side effects, such as being drowsy. I really doubt baby would get enough to get constipated.
    maggiemom2000

    Answer by maggiemom2000 at 4:11 PM on Jun. 22, 2010

  • I asked this question to my doctor after giving birth to my second child and he said that she will have the same effects as I will drousyness and maybe dizzy just depends but over all its safe because only a small amount goes through the milk.
    LANDENSMOMMYlmk

    Answer by LANDENSMOMMYlmk at 4:27 PM on Jun. 22, 2010

  • If taken as directed, there is little risk. I would take this if needed.
    Krysta622

    Answer by Krysta622 at 5:34 PM on Jun. 22, 2010

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN